Flood, Morris
- When
- February 23, 8:00 PM EST to February 24, 10:21 AM EST
- Where
- Morris forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
The combination of heavy rain on the 22nd, snow melt and an ice jam caused minor flooding along the Passaic river around Chatham on the 23rd and 24th. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of heavy rain on the 22nd, snow melt and an ice jam caused minor flooding along the Passaic river around Chatham on the 23rd and 24th. The Passaic River at Chatham was above its 6 foot flood stage from 8 p.m. EST on the 23rd through 1021 a.m. EST on the 24th. It crested at 6.36 feet at 8 a.m. EST on the 24th. Storm totals prior to the flooding included 1.85 inches in Chatham and 1.62 inches in Long Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 23, 4:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EST SUN FEB 23 2003
MODEL SOUNDINGS AND GUIDANCE AND WINDS OVER CENTRAL PA SUGGEST THE BEST
WINDS FROM THE EXITING SYSTEM WILL OCCUR UNTIL AROUND DUSK...SO WILL
LET THE EVENING SHIFT KILL THE WIND ADVISORY. ALSO NOTE THAT THREE HOUR
PRESSURE RISES OF BETWEEN 4 AND 5 MB ARE STILL UPSTREAM OVER WVA AT 21Z.
ALREADY SEE CLEARING BEGINNING TO DEVELOP JUST W OF SRN ZONES...AND ALL
MODEL GUIDANCE SUGGESTS MOST ZONES WILL CLEAR OUT OVERNIGHT...IN TIME
FOR SOME HIGH CLOUDS IN ADVANCE OF NEXT WEAK SYSTEM. FOR THE FAR NRN
ZONES...THE H8 FLOW AND RADAR MADE ME KEEP IN A CHC OF FLURRIES FOR THE
EARLY EVENING HOURS...BUT ONLY THAT AS THE CAP IS PRETTY LOW. THEN THE
H8 FLOW COMES AROUND ENOUGH TO MAKE SOUNDINGS MOOT.
TMRW THE WEAK SHORT WAVE COMES THROUGH AND MAINLY AFFECTS NRN ZONES.
THERE IS AN UPPER JET PROVIDING SOME SUPPORT...THERE IS SOME
INSTABILITY AROUND THE SNOW GROWTH AREA FOR THE NRN ZONES...BUT THE
LIFT IS FAIRLY WEAK AND NOT ALIGNED WELL WITH THE SNOW GROWTH. ALL IN
ALL DID NOT SEE PROBLEMS WITH ALLOWING FOR THE HIGHER GFS AMOUNTS TO
VERIFY...MAINLY BECAUSE OF THE INSTAB...SO WENT UP TO TWO INCHES OF
SNOW IN THE FAR NRN ZONES. THEN JUST A CHC OF LIGHT SNOW IN THE NEXT
TIER DOWN...THEN SOUNDINGS SUGGEST THE LOW LVL SW FLOW AHEAD OF THE
SYSTEM COULD ALLOW FOR ENOUGH WARMUP FOR LIGHT RAIN NEXT TIER DOWN. FOR
SRN ZONES...LEFT OUT ANY PCPN AND BROUGHT TEMPS INTO THE 50S FAR S.
ANOTHER PUSH OF COLD AIR BEHIND THIS SYSTEM...AND GFS IS A BIT MORE
PESSIMISTIC REGARDING SKY COVER WITH THIS. DID NOT DISMISS THIS. EVEN
THE GFS HAS A GENERALLY SUNNY TUE IN STORE FOR US...AND WENT THAT WAY.
TEMPS TONIGHT...A CONSENSUS N AND PERHAPS A BIT ON THE HIGH SIDE OF
GUIDANCE S AS DONT EXPECT ENOUGH DECOUPLING FOR GOOD RADIATING AND
THINGS HAVE BEEN HAPPENING A LTL MORE SLOWLY THAN PROGGED FOR THIS
SYSTEM. TMRW...WITH THE CLOUDS COMING IN DIDNT GO WITH THE HIGHER
GUIDANCE...THOUGH DVLPG SWLY FLOW MIGHT MAKE THIS DECISION WRONG. MOVED
MORE TOWARD HIGHER GUIDANCE FAR SRN ZONES. THEN A BLEND OF STAT
GUIDANCE MON NIGHT AND TUE. WITH PSBL CLOUDS MON NIGHT...WASNT GOING TO
TRY TO RADIATE.
THU DOES NOW LOOK INTERESTING...WITH GFS SUGGESTING A RAIN/SNOW LINE
JUST S OF THE PHL METRO AREA. IT DOES SOMETIMES TREND A LTL COOL
FCSTID = 45
MPO 13 30 15 22 / 20 60 10 10
ABE 18 35 19 28 / 0 40 10 10
RDG 18 35 19 28 / 0 40 10 10
PHL 24 42 25 35 / 0 30 10 10
12N 16 34 19 27 / 20 60 10 10
SMQ 20 37 21 31 / 0 30 10 10
TTN 21 38 21 31 / 0 30 10 10
MIV 26 48 26 37 / 0 10 10 10
ACY 27 48 31 37 / 0 10 10 10
ILG 23 43 24 34 / 0 30 10 10
DOV 26 49 26 37 / 0 10 10 10
GED 28 54 29 37 / 0 10 10 10
ESN 27 53 29 37 / 0 10 10 10
.PHI...
DE...WIND ADVISORY INTO EARLY THIS EVENING DEZ001>003.
MD...WIND ADVISORY INTO EARLY THIS EVENING MDZ008-012-015-019>020.
NJ...WIND ADVISORY INTO EARLY THIS EVENING
NJZ001-007>010-012>013-015>023-027.
PA...WIND ADVISORY INTO EARLY THIS EVENING PAZ054>055-060>062-067>071.
MARINE...GALE WARNING ANZ430-431-450>455 AND ADJACENT COASTAL ZONES.
NYYDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-231300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 AM EST SUN FEB 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A DENSE FOG ADVISORY IS IN EFFECT FOR THIS MORNING. SEE THE ADVISORY PRODUCT...NPWPHI...FOR MORE DETAILS. VISIBILITIES SHOULD IMPROVE LATER THIS MORNING. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING. WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED AFTER A COLD FRONT SWINGS THROUGH THE AREA. SEE THE ADVISORY PRODUCT... NPWPHI...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF SNOW OR RAIN WITH A STORM SYSTEM THAT WILL AFFECT THE REGION ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SZATKOWSKI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-241300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 800 PM EST SUN FEB 23 2003 ...SLICK TRAVELING OVERNIGHT AND FOR THE MONDAY MORNING COMMUTE... THE HEAVY RAIN AND MELTING SNOW OF THIS WEEKEND PRODUCED CONSIDERABLE RUNOFF. BUT AS TEMPERATURES DROP BELOW FREEZING OVERNIGHT...ANY STANDING WATER OR MOVING RIVERLETS ON ROADWAYS WILL FREEZE OVER. THIS WILL OCCUR QUICKLY SINCE THE HEAVY RAIN IN MOST PLACES WASHED AWAY THE SALT THAT WAS ON ROADWAYS. LOW TEMPERATURES BY MONDAY MORNING WILL BE BELOW FREEZING IN ALL AREAS. IF YOU ARE DRIVING TONIGHT PLEASE BE CAREFUL. IT IS DIFFICULT AT NIGHT TO SEE THIS ICE...WHICH IS CALLED BLACK ICE. THE ROAD MAY APPEAR WET...BUT IS ACTUALLY ICY. GIVEN YOURSELF PLENTY OF DISTANCE BETWEEN YOURSELF AND THE VEHICLES AROUND YOU AND APPROACH INTERSECTIONS AND STOP SIGNS CAUTIOUSLY. A SPORTS UTILITY VEHICLE DOES NOT BREAK ANY FASTER OR MORE EFFICIENTLY THAN OTHER VEHICLES. UNTREATED ROADWAYS WILL BE SLIPPERY FOR THE MONDAY MORNING COMMUTE. IF YOUR COMMUTE NORMALLY TAKES YOU ACROSS SMALLER...LESS TRAVELED ROADWAYS...GIVE YOURSELF EXTRA TIME TO REACH YOUR DESTINATION. MELTING AND REFREEZING OF WATER ON ROADWAYS...ESPECIALLY BRIDGES AND OVERPASSES...WILL CREATE PATCHES OF BLACK ICE. THIS TYPE OF ICE IS VIRTUALLY INVISIBLE ON THE ROAD SURFACE...AND CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GIGI
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347376.